Patient Comments: C. Difficile - Diagnosis

How was your clostridium difficile colitis diagnosed?

Comment from: In recovery C DIFF, 19-24 Female (Patient) Published: August 31

From a stool sample I had taken in hospital and routine blood tests they identified a protein marker in my blood that was supposed to be at 5 but it was up to 200 which c diff can cause. I was originally in for a head injury so they assumed I had meningitis or a spinal brain inflammation/infection but thankfully it wasn't. I was quarantined in the acute ward with red flags everywhere and people in full protective gear this stuff is contagious so if you know someone who has it stay away from them as it is particularly difficult to get rid of.

Was this comment helpful?Yes
Comment from: Schuyler, 65-74 Male (Patient) Published: August 23

I got C-Diff in 1982 from being overdosed with Ampicillin, following the passing of a large kidney stone. I was sick for three months, until a stool specimen helped my doctors diagnose the problem. Questran (cholestryamine) resolved the situation in about two weeks. I could have strangled the internal medicine physician who prescribed an antibiotic for post renal lithiasis. In my opinion, there was no need for it, and doctors agreed with me. The daily dosage was huge, and I took it for two weeks straight. I should have followed my instincts and saved myself a lot of time, money, and pain and suffering.

Was this comment helpful?Yes
Comment from: lanie, 45-54 Female (Patient) Published: February 01

I had two bouts of severe intestinal spasms, diarrhea, and vomiting and a fever of 103 degrees. The second session I had a fever, severe spasms, dry heaves. After a few hours I started passing nothing but blood and clots rectally. I was transported to the hospital. When I advised them I had been on numerous antibiotics since the fall. They immediately started the administration of IV flagyl and Vancocin. I was on the liquid in the hospital but I am on pills since returning home. I have the ringing in the ears but I am afraid to stop it due to relapse. I was advised it is the only treatment for C Diff.

Was this comment helpful?Yes
Comment from: UtahD, 75 or over Female (Patient) Published: January 04

I was diagnosed with C-diff about three years ago. What an ugly situation! I had it for several months. I had vomiting and diarrhea, dehydration, etc. I tried antibiotics and would just get finished with the treatment, and then the C-diff was back. It was the most miserable time of my life. I found that if a person will include the probiotic saccharomyces boulardii along with the antibiotic, it helps a great deal. I finally started getting better after adding that. I also took other probiotics, but the saccharomyces is the one specific for C-diff. I now take a dose of the boulardii every day. I had a knee replacement in March of 2010 and took antibiotics. Then I had to take antibiotics for a urinary tract infection right after that and was worried about having to take so many antibiotics. Fortunately, I stayed well. I don't know how I got the C-diff in the first place. I had not been on antibiotics, nor had I been in a hospital or nursing home. It is a scary thing, so I would strongly urge someone with C-diff to try the saccharomyces. Hopefully it will help you as it did me. Also, my gastroenterologist told me to take antibiotics only if it was absolutely necessary! I am very careful about that now.

Was this comment helpful?Yes
Comment from: mommyofthemase, 25-34 Female (Patient) Published: December 01

I am only 26 and thought I had the "flu," but I had been running a constant fever for three months, so I had an appointment to see an infectious disease doctor that my regular doctor set up for me. My regular doctor had taken a stool sample because he had suspected c-diff because I had taken Clindamycin. When I went to the infectious disease doctor, sure enough, it was C. diff! He didn't understand how I got it. I haven't had any hospitalizations in a long time, I'm young, but I had worked in a nursing home when I was 19. We're assuming that's where I was exposed to it even though I followed all the proper procedures when taking care of C. diff residents. I am now on my second round of Vancocin, as I am severely allergic to Flagyl.

Was this comment helpful?Yes
Comment from: cad, 55-64 Female (Patient) Published: November 19

Reading these comments has helped me cope with my own situation and know there is hope in getting better. Three months ago I had a dental procedure and the dentist put me on an antibiotic as a precaution against an infection. A week after I stopped the medication I started with the uncontrolled diarrhea. Went to the doctors and was told I had C diff. It is now November and I am on my fourth round of it. I ended up in the ER this time with pancolitis, dehydration, and uncontrolled diarrhea. I now have infectious disease in on my case. I was told that I had not been on the medication long enough (Vancomycin). I was on a two week course each time and it comes back within a week. Now I am on Vancomycin for 5 weeks with a tapering course. They also said you just should not stop it. I am also on Questran. It binds the toxin and then you pass it. I am hoping this is it. I have always been healthy and I don't take antibiotics but the dentist scared me about infection so I took it. At this point I would have rather taken my chances on an infection that to go through this.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.